Methamphetamine use has physical manifestations that heighten suspicion of use and lead to a drug screen. The category of stimulants, which includes methamphetamine, methylphenidate and cocaine, all produce dilation of pupils and the pupils appear abnormally large. Unlike sedatives, stimulants do not cause gaze nystagmus (jerky eye movements that become apparent when a person looks to the side). Methamphetamine can cause rapid heart rate, sweating, elevated body temperature, tremor and twitching. Research on the ability of standard field sobriety tests to detect amphetamine found that low levels of stimulants did not impair performance on the standard tests (Silber, 2005). An observer may see signs and symptoms strongly suggestive of stimulant use but it is not possible to definitively identify stimulant use without a chemical test.

Dilated pupils


This month’s criminal topic is the Methamphetamine Toxicology. Topics covered are:

  • What will trigger a drug screen (6/2/16)
  • Screening for Meth (6/9/16)
  • Blood Toxicology (6/16/16)
  • Detecting Meth (6/23/16)

Note: To see all posts in this topic, click here.

Post navigation